Cannabis Overdose Death Headline Claims Premature At Best

Cannabis overdose death
Images: typographyimages | Clker-Free-Vector-Images

Headlines of stories claiming the world’s first reported “cannabis overdose death” have jumped to conclusions.

As with any substance, cannabis isn’t without potential health issues; but the number of confirmed overdose deaths that have been attributed to marijuana are very low – in fact, zero.

However, the internet was buzzing a couple of days ago concerning the death of a very young child, with a number of headlines claiming cannabis caused the tragedy.

The stories originated from a case report published on University of California’s eScholarship site that details a situation of an 11-month-old boy who suffered cardiac arrest after seizure and died. This occurred after confirmed exposure to cannabis. Myocarditis (inflammation of the heart muscle) was diagnosed post-mortem.

The case report triggered sensational headlines such as

  • “Baby boy is first marijuana overdose death, doctors claim”
  • “Colorado doctors claim first marijuana overdose death”
  • “First Marijuana Overdose Death? Baby’s Doctors Say Yes”

We showed the case report to an experienced cardiac nurse who said the doctors were not claiming this at all. The report was simply stating that no other cause for the myocarditis could be found and therefore, further investigation into cannabis-associated cardiotoxicity was recommended.

As the case report authors note:

“.. a possible relationship exists between cannabis exposure in this child and myocarditis leading to death.”

The word “possible” certainly doesn’t mean “conclusive”.

In an interview with the Washington Post, one of the authors of the case report commented:

“We are absolutely not saying that marijuana killed that child,” said Thomas Nappe.

It’s also important to note a basic principle of toxicology, which is “the dose makes the poison”. Aside from the fact this child should not have had access to marijuana or cannabis products with THC in the first place, it’s not clear how much the boy ingested or in what form. Many over-the-counter medications can kill if taken in large enough quantities, e.g. paracetamol (acetaminophen).

According to Acetaminophen and the U.S. Acute Liver Failure Study Group: Lowering the Risks of Hepatic Failure:

“Acetaminophen overdose is the leading cause for calls to Poison Control Centers (> 100,000/year) and accounts for more than 56,000 emergency room visits, 2,600 hospitalizations, and an estimated 458 deaths due to acute liver failure each year.”

Regardless of whether or not cannabis exposure did lead to the death of this  child, something very important to come out of the case report is a reminder to medical cannabis patients and recreational users that like any medicine or drug, it should be kept out of reach of children.